Format

Send to

Choose Destination
Arch Toxicol. 2015 Jun;89(6):851-65. doi: 10.1007/s00204-015-1471-3. Epub 2015 Feb 14.

Hepatotoxicity of herbal and dietary supplements: an update.

Author information

1
Department of Gastroenterology and Hepatology, University Hospital of Zürich, Zürich, Switzerland, felix.stickel@hirslanden.ch.

Abstract

Herbal and dietary supplements (HDS) have been used for health-related purposes since more than 5000 years, and their application is firmly anchored in all societies worldwide. Over last decades, a remarkable renaissance in the use of HDS can be noticed in affluent societies for manifold reasons. HDS are forms of complementary and alternative medicines commonly used to prevent or treat diseases, or simply as a health tonic. Another growing indication for HDS is their alleged benefit for weight loss or to increase physical fitness. Access is easy via internet and mail-order pharmacies, and their turnover reaches billions of dollars in the USA and Europe alone. However, HDS are generally not categorized as drugs and thus less strictly regulated in most countries. As a result, scientific evidence proving their beneficial effects is mostly lacking, although some HDS may have purported benefits. However, the majority lacks such proof of value, and their use is predominantly based on belief and hope. In addition to missing scientific evidence supporting their use, HDS are typically prone to batch-to-batch variability in composition and concentration, contamination, and purposeful adulteration. Moreover, numerous examples of preparations emerged which have been linked to significant liver injury. These include single ingredients, such as kava, germander, and several Chinese herbals. Other HDS products associated with liver toxicity consist of multiple, often ill-defined ingredients, such as Hydroxycut and Herbalife. Affirmative diagnostic tests are not available, and the assessment of liver injury ascribed to HDS depends on a thorough and proactive medical history, careful exclusion of other causes, and a search for available reports on similar events linked to the intake of the suspected preparation or ingredients contained therein.

PMID:
25680499
DOI:
10.1007/s00204-015-1471-3
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center